This Blood Pressure Medication is Hazardous
While we are aware that all medications have side effects, often serious, it turns out that a commonly prescribed blood pressure medication is causing rather serious intestinal complaints, so serious in fact that it is being confused for celiac disease.
The drug is Olmesartan and it is marketed under such names as:
This drug is not only given to adults with high blood pressure, but has also been deemed ‘safe’ for children. Not so fast…
New Study Reveals How Drug Can Mimic Celiac Disease
A new study out of Mayo Clinic revealed that Olmesartan can cause chronic diarrhea and weight loss. The symptoms were so severe for 14 of the total 22 patients analyzed that they required hospitalization.
Dr Peter Green, a noted celiac specialist from New York, stated that one of his patients went into kidney failure after taking Olmesartan, so it seems to attack other organs beyond the digestive tract.
The Mayo Clinic, located in Minnesota, is considered a specialty clinic where doctors from around the country refer ‘difficult’ patients. The group of 22 patients in this study lived in 17 different states and came to Mayo at their doctor’s urging when all attempted treatment for their digestive problems had failed.
Patients Discover What's Wrong & Tell Their Doctors
Clues to the real cause of their digestive complaints came from savvy patients who realized that they felt better while in the hospital (where they were not taking their medication) but upon resuming their medication at home, symptoms all returned. It was only once the patients pointed out the correlation that the drug’s dangerous side effects were realized.
Some of these patients had been given a celiac diagnosis due to the inflammation seen in their bowels during biopsy, despite the fact that their celiac blood tests were normal.
I realize that this is not a common issue spoken about in this blog, in fact it’s the exact opposite of what we usually discuss. Our complaint is typically about celiacs NOT being diagnosed, but in this situation it was a medication causing all the problems.
Such Drug Reactions Can Cause Celiac Disease & Other Diseases
Here’s the rub, if you will, and my reason for writing this post: the drug created so much damage to the intestine, so much inflammation, that it mimicked celiac disease damage. We know that this type of damage weakens the immune system to such a degree that a celiac-prone patient could actually ‘turn on’ the disease due as a result of such an assault on their immune system. We know that it requires a strong, healthy gut immunity to keep such diseases as celiac and other autoimmune diseases in check.
Therefore, even though the summary from these researchers was that this drug's damage 'mimicked' celiac disease, even more important, in my opinion, is realizing that many drugs create damage to the gut's immune system and it is that damage that in turn creates the initiation of a host of diseases.
We must be wary. [As a side note, do you ever wonder why a drug can be on the market for so long before such side effects come to light? It is truly unfortunate, and downright scary, to often learn that the effects were known about all along, but were suppressed by the drug manufacturer.]
I’m not saying that there is never a use for medications, but as clinical nutritionist I believe that we should look at drugs as a temporary measure while we are isolating the true root cause of the problem, rather than as a solution. Because I promise you that drugs are creating as many, if not more, problems than they are apparently ‘solving’.
Here's What You Need to Know
The takeaway here is three-fold:
Anyone you know who is on this drug should be warned of the potential damage it is doing to their intestines and they should use this study to alert their doctor. This will hopefully prevent serious repercussions in many uninformed patients.
Realize that all drugs do have side effects and it’s extremely important to rule out the potential of drugs to be the cause of some of your symptoms.
Appreciate the importance of finding a doctor who will assist you in getting to the underlying root cause of whatever ailment you have so that you may stop taking, if possible, any medications that are causing untoward side effects. Your risk for celiac disease, over 100 other autoimmune diseases and degenerative disease in general, is increased with any drug that is affecting your body’s immune system and gut function.
If you must take certain medications ensure that your doctor knows best how to counter, as much as possible, any ill effects the drug is creating on your immune system.
I hope you found this helpful. Have you had any experience with this drug or others? I’d love to hear from you. If your health is not the way you want it to be and you’re having trouble finding a clinician who will get to the root cause of your problem, I’d like to invite you to receive a free health analysis. Call us at 408-733-0400. We are here to help and our destination clinic treats patients from across the country and internationally. You don’t need to live locally to receive care. I look forward to hearing from you.
Do You Have Any of the Above Symptoms?
If you are suffering from any of the problems listed above—contact us for a FREE CONSULTATION. Call (408) 733-0400 to schedule. Our medical center is located in Sunnyvale, CA. If you are not local to us, our DESTINATION CLINIC treats patients from across the country and internationally. We will help you find the underlying root cause!
To your health,Dr. Vikki Petersen
IFM Certified Practitioner
Founder of HealthNOW Medical Center
Author of "The Gluten Effect"
Author of eBook: "Gluten Intolerance – What You Don't Know May Be Killing You!"
Call (408) 733-0400 to schedule a FREE CONSULTATION with a doctor orClick here to have us contact you!